Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 31, 2018, 1:34 PM CST for 4 counties in Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 31, 2018, 1:34 PM CST (19:34 UTC)
- Expired
- Dec 31, 2018, 2:00 PM CST
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Dickson County, TN, Montgomery County, TN, Robertson County, TN
The radar
The Ft Campbell radar (KHPX), 53 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 1:35 PM CST | TSTM WND DMG | 5 Ene Vanleer, TN | REPORT OF TREE IN THE ROAD IN CUMBERLAND FURNACE. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 11:47 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
487
WUUS54 KOHX 311934
SVROHX
TNC021-043-125-147-312000-
/O.NEW.KOHX.SV.W.0178.181231T1934Z-181231T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
134 PM CST Mon Dec 31 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Dickson County in Middle Tennessee...
Southeastern Montgomery County in Middle Tennessee...
Cheatham County in Middle Tennessee...
Southwestern Robertson County in Middle Tennessee...
* Until 200 PM CST.
* At 134 PM CST, a severe thunderstorm was located 11 miles north of
Dickson, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dickson, Ashland City, Coopertown, White Bluff, Pleasant View,
Charlotte, Vanleer, Slayden and Cheatham Dam.
This includes Interstate 24 between mile markers 17 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3607 8739 3630 8749 3656 8696 3643 8691
3619 8701
TIME...MOT...LOC 1934Z 238DEG 59KT 3625 8735
HAIL...<.75IN
WIND...60MPH
$$
131 follow-up statement
268
WWUS54 KOHX 311946 RRA
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
146 PM CST Mon Dec 31 2018
TNC021-043-125-147-312000-
/O.CON.KOHX.SV.W.0178.000000T0000Z-181231T2000Z/
Dickson TN-Montgomery TN-Cheatham TN-Robertson TN-
146 PM CST Mon Dec 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHEASTERN DICKSON...SOUTHEASTERN MONTGOMERY...CHEATHAM AND
SOUTHWESTERN ROBERTSON COUNTIES...
At 146 PM CST, a severe thunderstorm was located 7 miles northwest of
Ashland City, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dickson, Ashland City, Coopertown, White Bluff, Pleasant View,
Charlotte and Cheatham Dam.
This includes Interstate 24 between mile markers 17 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3607 8739 3637 8735 3656 8696 3643 8691
3619 8701
TIME...MOT...LOC 1946Z 238DEG 59KT 3636 8713
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 12:21 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 31, 12:21 PM CST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1221 PM CST Mon Dec 31 2018 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Winds have started to pick up around Middle TN this morning as the surface pressure gradient tightens. The 12Z OHX RAOB would suggest southerly sustained winds of 15-25 mph with gusts as high as 45 mph will be possible as we get into the late morning and early afternoon hours, so the Wind Advisory will continue as planned. Of course, the bigger questions will revolve around how intense this afternoon's storms will become. The same sounding from OHX might have experienced some wet-bulbing contamination, so the 200 J/Kg of MUCAPE is a little suspicious, but the wind profile is likely very accurate. Already calculating 600 m2/s2 O-3km SRH with 60+ kts of deep layer shear. I talked yesterday about this current "dry slot" and its effects on the eventual intensity of this afternoon's storms -- nothing has changed in that regards. If we can see some sun prior to the arrival of the line, we could see more widespread strong to severe storms. However, showers continue to stream into Middle TN this morning and while scattered, they are likely to help keep instability very low. Latest GOES-East imagery is showing only a few breaks in the clouds over northern and central MS (which is the most likely air mass we'll see prior to storms developing), so storms this afternoon will very likely need to rely on advected instability just ahead of what is expected be a broken QLCS. This should keep the strong to severe storms in more of the 'isolated' category and out of 'widespread'. This is no reason to let our guard down, however. Even without thunderstorms producing 60+ mph winds, today's pressure gradient winds may very well be enough to break branches and make a mess of things, especially in areas that got soaked from last night's rains, so please remain weather aware throughout the day. Models continue to be very consistent with timing of the QLCS, too. West to east, it's looking like approaching the TN River 12-1 pm, I-65 corridor in the 2-4 pm range and off the Plateau by 6-7 pm. While some trailing stratiform rain isn't out of the question until 8-9 pm, maybe a little later on the Plateau, it does look like things should be calm for tonight's NYE festivities around most, if not all of Middle TN. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Line of convection is currently making its way across West Tennessee, with strong to severe storms expected in Middle Tennessee during the afternoon. Used the latest HRRR to time the squall line at each of our terminals. Storms should weaken somewhat by the time they reach CSV this evening. Look for MVFR/IFR clouds for most of the TAF period as significant low- level moisture stays around even after the cold fropa later tonight. Winds will remain strong throughout the afternoon, but should begin to weaken after 00Z. There is also significant LLWS owing to an unusually strong 850 mb jet, but the surface winds are strong enough that LLWS criteria aren't being met for inclusion in the TAF's. && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......Unger AVIATION........08
Hazardous weather outlook, Dec 31, 5:06 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 506 AM CST Mon Dec 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-011115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 506 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across Middle Tennessee this afternoon and evening. A line of thunderstorms, some potentially strong or severe, is expected to form across west Tennessee and move across our area in the afternoon into early evening. Damaging straight line winds will be the main threat with this line of storms, but an isolated tornado cannot be ruled out. Locally heavy rainfall is also possible, especially across northwestern Middle Tennessee. In addition to the storms, a wind advisory is in effect today from 9 AM until 6 PM. Strong south winds will develop late this morning with sustained winds between 15 to 25 mph and gusts up to 45 mph this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any thunderstorm or non thunderstorm wind damage to the NWS Nashville office. 10
In the hours before
Special weather statement, Dec 31, 12:22 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1222 PM CST Mon Dec 31 2018
TNZ005-006-023-024-311900-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
1222 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN HUMPHREYS COUNTIES UNTIL 100 PM
CST...
At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Murray to near Bruceton.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, Tennessee Ridge, Big
Rock, Cumberland City, Land Between The Lakes, Houston County Airport
and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8763 3605 8767
3601 8800 3605 8799 3613 8792 3617 8792
3622 8795 3626 8794 3631 8796 3645 8806
3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1821Z 251DEG 50KT 3659 8814 3605 8831
13Special weather statement, Dec 31, 12:50 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
1250 PM CST Mon Dec 31 2018
TNZ005-006-023>025-311930-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
1250 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
MONTGOMERY...EASTERN STEWART...HOUSTON AND HUMPHREYS COUNTIES UNTIL
130 PM CST...
At 1249 PM CST, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Big Rock to 10 miles
southwest of New Johnsonville. Movement was northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Clarksville, Waverly, Camden, Dover, Erin, New Johnsonville, McEwen,
Tennessee Ridge, Hurricane Mills, Big Rock, Vanleer, Cumberland City,
Slayden, Palmyra, Woodlawn, Houston County Airport, Indian Mound and
Cunningham.
This includes Interstate 24 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3613 8792 3629 8795 3663 8780 3664 8717
3609 8742 3589 8793 3594 8793 3595 8801
3597 8802
TIME...MOT...LOC 1849Z 231DEG 55KT 3665 8775 3590 8808
13Special weather statement, Dec 31, 1:03 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
103 PM CST Mon Dec 31 2018
TNZ024-025-056>058-093-094-311945-
Hickman TN-Lawrence TN-Wayne TN-Dickson TN-Lewis TN-Humphreys TN-
Perry TN-
103 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...WAYNE...SOUTHWESTERN
DICKSON...WESTERN LAWRENCE...PERRY...SOUTHERN HUMPHREYS AND HICKMAN
COUNTIES UNTIL 145 PM CST...
At 103 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of New Johnsonville to near
Pineflat. Movement was northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dickson, Hohenwald, Centerville, Waynesboro, Linden, Burns,
Collinwood, Clifton, Lobelville, St. Joseph, Kimmins, Cypress Inn,
Flatwoods, I-40 Near The Tennessee River, Bucksnort, Lutts, Mousetail
Landing State Park, Westpoint, Pinewood and Iron City.
This includes Interstate 40 between mile markers 136 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3548 8799 3553 8798 3562 8804 3566 8802
3573 8803 3577 8799 3583 8797 3588 8794
3613 8733 3500 8751 3501 8798 3529 8798
3530 8802 3535 8801 3539 8802 3539 8799
3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 1903Z 243DEG 45KT 3581 8794 3498 8821
13Special weather statement, Dec 31, 1:25 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
125 PM CST Mon Dec 31 2018
TNZ006-007-024>027-059-312015-
Robertson TN-Williamson TN-Dickson TN-Davidson TN-Humphreys TN-
Cheatham TN-Montgomery TN-
125 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
DICKSON...EASTERN MONTGOMERY...NORTHWESTERN WILLIAMSON...CHEATHAM...
EAST CENTRAL HUMPHREYS AND ROBERTSON COUNTIES UNTIL 215 PM CST...
At 125 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Clarksville to 7 miles southeast of McEwen.
Movement was northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Clarksville, Springfield, Dickson, Ashland City, Greenbrier,
Coopertown, White Bluff, Kingston Springs, Pegram, Ridgetop, Cross
Plains, Burns, Bellevue, Joelton, Pleasant View, Charlotte, Orlinda,
Adams, Vanleer and Cedar Hill.
This includes the following highways...
Interstate 40 near mile marker 165, between mile markers 169 and
176, and between mile markers 184 and 204.
Interstate 24 between mile markers 2 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3608 8688 3597 8765 3661 8737 3664 8730
3665 8669
TIME...MOT...LOC 1925Z 246DEG 55KT 3657 8735 3601 8756
13Local storm report, Dec 31, 1:29 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 2 WSW TENNESSEE RIDGE 36.31N 87.80W
12/31/2018 HOUSTON TN EMERGENCY MNGR
A FEW TREES DOWN IN THE LARGENT HOLLOW AREA OF HIGHWAY
147. EM ALSO SAID THERE WERE TWO OTHER LOCATIONS ALONG
HIGH 147 WITH TREES DOWN. LOCATION UNKNOWN AT THE TIME
OF THE CALL. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1800493
FBORDENThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:06 AM CST | Wind Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 17 hr |
| Dec 31, 7:47 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 9:30 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 11:03 AM CST | River Flood Advisory | OHX | Wilson | 48 hr |
| Dec 31, 11:41 AM CST | River Flood Advisory | OHX | Montgomery | 71 hr |
| Dec 31, 12:22 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 38 min |
| Dec 31, 12:30 PM CST | Severe Thunderstorm Warning | OHX | Houston, Stewart | 30 min |
| Dec 31, 12:50 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Dec 31, 1:03 PM CST | Special Weather Statement | OHX | Hickman, Lewis, Perry, Wayne | 42 min |
| Dec 31, 1:08 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 37 min |
| Dec 31, 1:25 PM CST | Special Weather Statement | OHX | Cheatham, Dickson, Montgomery, Robertson | 50 min |
| Dec 31, 1:30 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 30 min |
| Dec 31, 1:37 PM CST | Special Weather Statement | OHX | Hickman, Lawrence, Lewis | 38 min |
| Dec 31, 1:40 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Perry | 35 min |
| Dec 31, 1:49 PM CST | Special Weather Statement | OHX | Cheatham, Davidson, Robertson, Sumner, Williamson | 41 min |
| Dec 31, 1:57 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Sumner and 1 more | 33 min |
| Dec 31, 1:59 PM CST | River Flood Advisory | OHX | Perry | 30 hr |
| Dec 31, 2:06 PM CST | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Marshall, Maury and 1 more | 39 min |
| Dec 31, 2:14 PM CST | River Flood Warning | OHX | Decatur, Hardin, Perry, Wayne | 8 days |
| Dec 31, 2:25 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more | 35 min |
| Dec 31, 2:29 PM CST | Areal Flood Advisory | OHX | Cheatham, Robertson | 101 min |
| Dec 31, 2:32 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more | 43 min |
| Dec 31, 2:35 PM CST | Flash Flood Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 3 hr |
| Dec 31, 2:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 2 hr |
| Dec 31, 2:48 PM CST | Areal Flood Advisory | OHX | Davidson, Williamson, Wilson | 117 min |
| Dec 31, 2:53 PM CST | Special Weather Statement | OHX | Clay, Jackson, Macon, Smith, Trousdale, Wilson | 52 min |
| Dec 31, 2:55 PM CST | Special Weather Statement | OHX | Bedford, Cannon, DeKalb, Marshall, Rutherford | 50 min |
| Dec 31, 3:45 PM CST | River Flood Warning | OHX | Davidson | 80 min |
| Dec 31, 3:46 PM CST | Special Weather Statement | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 14 more | 29 min |
| Dec 31, 4:23 PM CST | River Flood Advisory | OHX | Davidson | 103 min |
| Dec 31, 4:43 PM CST | River Flood Advisory | OHX | Davidson | 83 min |
| Dec 31, 4:59 PM CST | River Flood Advisory | OHX | Davidson | 4 hr |
| Dec 31, 5:11 PM CST | River Flood Advisory | OHX | Davidson | 61 hr |
| Dec 31, 5:24 PM CST | River Flood Advisory | OHX | Davidson | 47 hr |
| Dec 31, 5:34 PM CST | Areal Flood Advisory | OHX | Wilson | 116 min |
| Dec 31, 5:57 PM CST | River Flood Advisory | OHX | Davidson, Williamson | 18 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.